Alert archive / Idaho / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 21, NWS Boise, ID

July 23, 2020Elmore County, Owyhee County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Jul 23, 2020, 3:56 PM MDT for Elmore County, Owyhee County, Idaho. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2020, 3:56 PM MDT (21:56 UTC)
Expired
Jul 23, 2020, 4:28 PM MDT
In force
32 min
Issued by
NWS Boise, ID
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Elmore County, ID, Owyhee County, ID

The radar

The Boise radar (KCBX), 71 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2020-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2020-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
2069 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

911 
WUUS55 KBOI 232156
SVRBOI
IDC039-073-232245-
/O.NEW.KBOI.SV.W.0021.200723T2156Z-200723T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boise ID
356 PM MDT Thu Jul 23 2020

The National Weather Service in Boise has issued a

* Severe Thunderstorm Warning for...
  South central Elmore County in southwestern Idaho...
  Central Owyhee County in southwestern Idaho...

* Until 445 PM MDT..

* At 356 PM MDT, a severe thunderstorm was located near Hinton
  Reservoir, or 22 miles southwest of Mountain Home, moving northeast
  at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  C J Strike Dam around 410 PM MDT.
  Bruneau around 420 PM MDT.
  C J Strike Reservoir around 430 PM MDT.
  Mountain Home Air Force Base around 440 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near CJ Strike Reservoir or the Snake River, get away from 
the water and move indoors or inside a vehicle. Remember, lightning 
can strike out to 15 miles from the parent thunderstorm. If you can 
hear thunder, you are close enough to be struck by lightning. Move 
to safe shelter now!  Do not be caught on the water in a 
thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4277 11598 4286 11611 4315 11583 4296 11556
TIME...MOT...LOC 2156Z 223DEG 14KT 4286 11595 

HAIL...1.25IN
WIND...60MPH
 
$$

KA
2 follow-up statements
249 
WWUS55 KBOI 232214
SVSBOI

Severe Weather Statement
National Weather Service Boise ID
414 PM MDT Thu Jul 23 2020

IDC039-073-232245-
/O.CON.KBOI.SV.W.0021.000000T0000Z-200723T2245Z/
Elmore ID-Owyhee ID-
414 PM MDT Thu Jul 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTH CENTRAL ELMORE AND NORTHEASTERN OWYHEE COUNTIES...

At 414 PM MDT, a severe thunderstorm was located over C J Strike
Reservoir, or 18 miles southwest of Mountain Home, moving northeast
at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  C J Strike Reservoir around 430 PM MDT.
  Mountain Home Air Force Base around 450 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near CJ Strike Reservoir or near the Snake River, get away 
from the water and move indoors or inside a vehicle. remember, 
lightning can strike out to 15 miles from the parent thunderstorm. 
If you can hear thunder, you are close enough to be struck by 
lightning. Move to safe shelter now!  Do not be caught on the water 
in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4284 11591 4293 11603 4315 11583 4296 11556
TIME...MOT...LOC 2214Z 223DEG 14KT 4291 11588 

HAIL...1.25IN
WIND...60MPH
 
$$

KA
437 
WWUS55 KBOI 232228
SVSBOI

Severe Weather Statement
National Weather Service Boise ID
428 PM MDT Thu Jul 23 2020

IDC039-073-232238-
/O.CAN.KBOI.SV.W.0021.000000T0000Z-200723T2245Z/
Elmore ID-Owyhee ID-
428 PM MDT Thu Jul 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ELMORE AND
NORTHEASTERN OWYHEE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds up 
to 55 mph are still possible with this thunderstorm.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

LAT...LON 4284 11591 4293 11603 4315 11583 4296 11556
TIME...MOT...LOC 2226Z 223DEG 14KT 4295 11583 

$$

KA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:48 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 23, 1:48 PM MDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Boise ID
148 PM MDT Thu Jul 23 2020

.SHORT TERM...Tonight through Saturday night...Showers and
thunderstorms will continue to develop within a very moist and
unstable atmosphere this afternoon. There is a marginal risk for
severe thunderstorms capable of producing strong winds, heavy
rain, and hail...especially in southwest Idaho. A cold front to
the northwest of the area will slowly shift southeast through
Friday. The front will bring drier/stable air to the region. The
convection will diminish late this evening as a result of the
frontal passage and lack of daytime heating. Dry conditions are
expected for most of the area on Friday, except there is a chance
for afternoon showers and thunderstorms along the ID/NV border.
Dry conditions will prevail on Saturday as an upper trough passes
by to our north. Temperatures will be within a few degrees of
normal Friday and Saturday.

.LONG TERM...Sunday through Thursday...Southwest flow aloft will
usher in warmer temperatures again for the period. Hints of
monsoonal moisture are showing on latest models to make their way
back into the area, mostly impacting higher elevations.
Uncertainty remains on where and when this moisture will impact
the area, but left a mention of precipitation in the forecast.

&&

.AVIATION...VFR. Thunderstorms will continue through late
evening. Higher elevations of SW Idaho will see scattered coverage
with some severe storms possible. Isolated thunderstorms
elsewhere. Outflow winds of 40-45kts are expected. Surface winds
outside of thunderstorms, west to northwest 5-10kts with gusts of
15-25kts. Winds aloft to 10k feet MSL, westerly 15-20kts.

Weekend Outlook...VFR and mostly dry. A slight chance to see some
precipitation move into southern Twin Falls county Saturday
afternoon.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 9 PM MDT this evening
     IDZ400-420-423-424-426.
OR...Red Flag Warning until 9 PM MDT /8 PM PDT/ this evening
     ORZ636-637.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...BW
LONG TERM....JC
AVIATION.....JC

In the hours before

Special weather statement, Jul 23, 1:54 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Boise ID
154 PM MDT Thu Jul 23 2020

IDZ012-029-ORZ063-232100-
Lower Treasure Valley ID-Owyhee Mountains ID-Malheur County OR-
154 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OWYHEE AND EAST
CENTRAL MALHEUR COUNTIES UNTIL 300 PM MDT...

At 153 PM MDT, Doppler radar was tracking a strong thunderstorm near
Owyhee Reservoir, or 25 miles southwest of Parma, moving east at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Board Corral Mountain around 220 PM MDT.
  Succor Creek Campground around 250 PM MDT.
  Rockville School around 300 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4341 11752 4363 11737 4361 11707 4358 11708
      4356 11705 4357 11702 4360 11702 4360 11695
      4322 11706
TIME...MOT...LOC 1953Z 284DEG 11KT 4353 11731

JC
Special weather statement, Jul 23, 2:56 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Boise ID
256 PM MDT Thu Jul 23 2020

ORZ063-232145-
Malheur County OR-
256 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MALHEUR COUNTY UNTIL 345
PM MDT...

At 256 PM MDT, Doppler radar was tracking a strong thunderstorm near
Copeland Butte, or 43 miles southwest of Parma, moving northeast at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Knottingham Butte around 310 PM MDT.
  Freezeout Mountain around 340 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4335 11768 4351 11780 4368 11754 4345 11735
TIME...MOT...LOC 2056Z 239DEG 9KT 4347 11770

BW
Special weather statement, Jul 23, 3:36 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Boise ID
336 PM MDT Thu Jul 23 2020

ORZ063-232200-
Malheur County OR-
336 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MALHEUR COUNTY UNTIL
400 PM MDT...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm over
Birch Creek Campground, or 29 miles north of Rome, moving northeast
at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pelican Point, southern Owyhee Reservoir, Rockville School, Cow
Lakes, Mahogany Mountain, Birch Creek Campground, Coffeepot Crater,
Diamond Butte, Leslie Gulch and Slocum Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4303 11755 4334 11765 4352 11723 4317 11703
TIME...MOT...LOC 2136Z 241DEG 36KT 4325 11750

SH
Special weather statement, Jul 23, 3:44 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Boise ID
344 PM MDT Thu Jul 23 2020

ORZ063-232215-
Malheur County OR-
344 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MALHEUR COUNTY UNTIL
415 PM MDT...

At 344 PM MDT, Doppler radar was tracking a strong thunderstorm near
Twin Springs Campground, or 29 miles southwest of Parma, moving
northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Twin Springs Campground, Freezeout Mountain, Shell Rock Butte, Double
Mountain, Owyhee Dam and northern Owyhee Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4341 11752 4361 11766 4383 11736 4358 11708
TIME...MOT...LOC 2144Z 242DEG 26KT 4360 11749

SH
Special weather statement, Jul 23, 3:46 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Boise ID
346 PM MDT Thu Jul 23 2020

IDZ014-015-029-232245-
Upper Treasure Valley ID-Southwest Highlands ID-Owyhee Mountains ID-
346 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ELMORE AND
SOUTHWESTERN OWYHEE COUNTIES UNTIL 445 PM MDT...

At 345 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hinton Reservoir to near Frying Pan Spring in
central Owyhee County. Movement was northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Grand View, Hinton Reservoir, Chalk Hills and Big Horse Basin Gap
  around 350 PM MDT.
  C J Strike Dam around 400 PM MDT.
  Hot Spring around 430 PM MDT.
  Bruneau, C J Strike Reservoir, Bruneau Sand Dunes and The Hat
  around 440 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4288 11560 4210 11627 4225 11684 4315 11622
TIME...MOT...LOC 2145Z 231DEG 8KT 4290 11601 4235 11648

SP

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:49 PM MDTSpecial Weather StatementBOI41 min
Jul 22, 8:10 PM MDTSpecial Weather StatementBOI35 min
Jul 22, 8:46 PM MDTSpecial Weather StatementBOIPayette29 min
Jul 22, 8:57 PM MDTSpecial Weather StatementBOIPayette33 min
Jul 23, 3:46 PM MDTSpecial Weather StatementBOIOwyhee59 min
Jul 23, 4:08 PM MDTSevere Thunderstorm WarningBOIOwyhee37 min
Jul 23, 4:24 PM MDTSevere Thunderstorm WarningBOIOwyhee51 min
Jul 23, 4:24 PM MDTSevere Thunderstorm WarningBOIOwyhee36 min
Jul 23, 4:39 PM MDTSevere Thunderstorm WarningBOIOwyhee51 min
Jul 23, 4:53 PM MDTSpecial Weather StatementBOIAda37 min
Jul 23, 4:58 PM MDTSevere Thunderstorm WarningBOIOwyhee47 min
Jul 23, 5:08 PM MDTSpecial Weather StatementBOIElmore52 min
Jul 23, 5:16 PM MDTSevere Thunderstorm WarningBOIOwyhee, Twin Falls44 min
Jul 23, 5:21 PM MDTSpecial Weather StatementBOIGooding39 min
Jul 23, 5:23 PM MDTSpecial Weather StatementBOIBoise52 min
Jul 23, 5:25 PM MDTSpecial Weather StatementBOIBoise50 min
Jul 23, 5:37 PM MDTSevere Thunderstorm WarningBOIAda, Canyon, Elmore, Owyhee23 min
Jul 23, 5:45 PM MDTSpecial Weather StatementBOIGooding, Twin Falls45 min
Jul 23, 5:53 PM MDTSevere Thunderstorm WarningBOIBoise, Elmore37 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.